Text Size

Sickness when Starting Suboxone

answered 10:26 PM EST, Wed June 18, 2014
I tried suboxone for about2-3 days and I got so sick. I vomited at least 4 times that day. I was very nauseated and couldn't keep any food or liquids down. Also I had a horrible headache like someone was beating me in the head with a hammer. I don't know if I was going through withdrawal or exactly what was going on. Should I have continued using the suboxone or what? I was very disappointment because I was so ready to get off opiates. Any suggestion?

Anna Deeds Says...

Anna Deeds A. Deeds

Thank you for your question. There could be a few reasons why you got sick when you started taking Suboxone. First, Suboxone has a blocking effect on other opiates. It fits in the same receptors as the opiates you were trying to stop taking and will push out all other opiates. What this means is that if you still had opiates in your system, Suboxone will block them and can cause you to have withdrawal symptoms when you first start taking it. You are supposed to start taking Suboxone after you begin having withdrawal symptoms from the opiates. This can take up to 3 days but usually will start within 24 hours, depending on what you were taking. 

Second, you could have had a bad reaction to the medication. Any medication can have side effects and make a person sick. It is possible that you had a reaction to the buprenorphine or the naloxone in the medication. Third, the Suboxone may have interacted with another medication you are taking or a health problem you have.

Fourth, you may have taken too much or too little Suboxone. It is possible to have symptoms if you take more Suboxone than is needed although it is unlikely to cause an overdose due to the ceiling effect of the medication. Suboxone is only effective to a certain amount and then it has no effect. This amount may vary per person. And if you did not take enough, you may still have withdrawal symptoms until you adjust to the dose.

Fifth, while it is unlikely, it is possible to have a tolerance too high for Suboxone to be effective. Because it has a ceiling effect, people with a large tolerance to opiates may need a medication like methadone that is able to be prescribed at a higher dose. However, you would have to be taking an unusually high dose of opiates for this to happen.

You didn't mention if you got the Suboxone from a doctor or not. If you got it from a doctor, I suggest you contact the doctor right away and tell him what happened. He can better advise you on what to do. If you didn't get it from a doctor, I suggest you try going to a doctor. You may have a better outcome if it is prescribed because a doctor can check for interactions and be sure you get the amount you need. Plus, you need counseling in addition to medication. The medication will only help with withdrawal. Counseling will help with the psychological issues related to addiction.

I hope this answers your question and you try again to get treatment. Don't give up on recovery because this attempt didn't work out well. You may have a better outcome if you try again. If Suboxone isn't for you, you can try methadone as an alternative. I hope you find the right treatment for you.

Email It Send this page Print It Print friendly page Subscribe Subscribe to this topic category

Page last updated Jun 18, 2014

Join Thousands of Readers

who receive our weekly recovery newsletter.

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.